Recurrent cardiac tamponade in a child with newly diagnosed systemic-onset juvenile idiopathic arthritis

Kevin W. Baszis, Gautam Singh, Andrew White, Akaluck Thatayatikom

Research output: Contribution to journalArticle

10 Scopus citations

Abstract

A previously healthy 5-year-old boy presented with prolonged fever, evanescent rash, and arthralgias. Diagnostic tests were significant for marked systemic inflammation. He rapidly developed pleural and pericardial effusions with cardiac tamponade, requiring placement of a pericardial drain. He briefly responded to nonsteroidal anti-inflammatory drugs and pulse methylprednisolone, but tamponade recurred shortly thereafter. Subsequently, he required high-dose intravenous immunoglobulin, infliximab, and anakinra. Thus, we report a patient with severe serositis and recurrent cardiac tamponade as the initial presentation of systemic juvenile idiopathic arthritis (sJIA) and review the literature regarding pericarditis and tamponade in sJIA. This potentially fatal complication of sJIA requires timely recognition and therapy to avoid significant morbidity and mortality.

Original languageEnglish
Pages (from-to)304-306
Number of pages3
JournalJournal of Clinical Rheumatology
Volume18
Issue number6
DOIs
StatePublished - Sep 1 2012

Keywords

  • Anakinra
  • Cardiac tamponade
  • Infliximab
  • Intravenous immunoglobulin
  • Pericarditis
  • Systemic-onset juvenile rheumatoid arthritis9

Fingerprint Dive into the research topics of 'Recurrent cardiac tamponade in a child with newly diagnosed systemic-onset juvenile idiopathic arthritis'. Together they form a unique fingerprint.

  • Cite this